Alert archive / Arkansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 155, NWS Shreveport, LA

April 27, 1997Miller County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 27, 1997, 1:22 AM CDT for Miller County, Arkansas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 27, 1997, 1:22 AM CDT (06:22 UTC)
Expired
Apr 27, 1997, 2:00 AM CDT
In force
38 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Miller County, AR

The radar

The Shreveport radar (KSHV), 96 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 1:30 AM CDTHail 0.75Texarkana Arpt, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WUUS1 KSHV 270622 RRA
SVRSHV
ARC091-270700-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
122 AM CDT SUN APR 27 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  200 AM CDT
FOR THE FOLLOWING AREA...
 
IN SOUTHWEST ARKANSAS
 
   ...MILLER COUNTY
 
AT 120 AM CDT...DOPPLER RADAR IN SHREVEPORT DETECTED A SEVERE
THUNDERSTORM 5 MILES SOUTHWEST OF TEXARKANA. THE STORM WAS MOVING TO THE
NORTHEAST AT 40 MPH. THE STORM WILL THROUGH TEXARKANA BY 135 AM. HAIL UP
TO ONE INCH IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE
LIKELY WITH THIS STORM.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
4/18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:45 PM CDT, 10 hours 37 minutes earlier.

Area forecast discussion, Apr 26, 2:45 PM CDT, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CDT SAT APR 26 1997

MODELS IN BETTER AGREEMENT ON THIS RUN WITH THE FORECAST MOVEMENT OF
THE UPPER LOW OVER NORTHERN MEXICO. BOTH ETA AND NGM SHOW STRONG
VERTICAL MOTION OVER NORTHEAST TEXAS AND INTO SOUTHWEST ARKANSAS
THROUGH SUNDAY MORNING. WITH ABUNDANT MOISTURE AT 850 MB FEEDING INTO
THIS SYSTEM... AM CONCERNED ABOUT FLASH FLOODING OVER BOTH NORTHEAST
TEXAS AND EXTREME SOUTHWEST ARKANSAS TONIGHT.  THE ENTIRE SYSTEM
MOVES EAST SUNDAY NIGHT OVER LOUISIANA... WITH SEVERE WEATHER
POSSIBLE OVER SOUTHERN LOUISIANA AND HEAVY RAIN POSSIBLE OVER
THE NORTH PART OF THE STATE.  THE HEAVY RAIN AND SEVERE
WEATHER SHOULD CONTINUE OVER LOUISIANA INTO MONDAY.  THE EASTERN
HALF OF LOUISIANA COULD RECEIVE TORRENTIAL RAINS WITH THIS SLOW
MOVING SYSTEM LATE IN THE FORECAST PERIOD.   3

SHV 56/65/57/70 7966   MLU 59/66/59/69 6698

In the hours before

Local storm report, Apr 26, 10:29 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1029 PM CDT SAT APR 26 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1008 PM    5 S PITTSBURG             TX   1 INCH HAIL
04/26/97   CAMP                           HAIL COVERED THE GROUND 1
                                          INCH IN DEPTH.

1010 PM    5 S TYLER                 TX   .5 INCH HAIL
04/26/97   SMITH

1020 PM    MT PLEASANT               TX   1 INCH HAIL
04/26/97   TITUS                          HAIL COVERED THE GROUND.

10
Local storm report, Apr 26, 10:30 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1029 PM CDT SAT APR 26 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1008 PM    5 S PITTSBURG             TX   1 INCH HAIL
04/26/97   CAMP                           HAIL COVERED THE GROUND 1
                                          INCH IN DEPTH.

1010 PM    5 S TYLER                 TX   .5 INCH HAIL
04/26/97   SMITHX

1020 PM    MT PLEASANT               TX   1 INCH HAIL
04/26/97   TITUS                          HAIL COVERED THE GROUND.

10
Special weather statement, Apr 27, 1:03 AM CDT, 19 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-270800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
103 AM CDT SUN APR 27 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF NORTHWEST LOUISIANA
AND A LARGE PORTION OF NORTHEAST TEXAS UNTIL 600 AM...

...FLASH FLOOD WATCH IN EFFECT FOR ALL OF NORTHEAST TEXAS...SOUTHWEST
ARKANSAS...MC CURTAIN COUNTY IN SOUTHEAST OKLAHOMA AND SABINE...WINN
...NATCHITOCHES...GRANT AND LA SALLE PARISHES IN NORTH LOUISIANA FOR
THE REMAINDER OF THE NIGHT...

AT 100 AM SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING OVER
NORTHEAST TEXAS...SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA TO THE
WEST OF A LINE FROM JUST SOUTHWEST OF SHREVEPORT TO TEXARKANA TO HOT
SPRINGS ARKANSAS. MOVEMENT WAS NORTH NORTHEAST NEAR 40 MPH.

THE STRONGEST STORMS WERE OCCURRING OVER NORTHEAST TEXAS FROM NEAR
NEW BOSTON TO LINDEN TO BETWEEN LONGVIEW AND SHREVEPORT. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING NEAR ONE INCH OF RAIN IN
AN HOURS TIME...WHICH WILL PRODUCE FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS AND SOME PONDING OF WATER ON ROADS. IN ADDITION TO
THE HEAVY RAINS WINDS OF 40 TO 5O MPH WILL BE POSSIBLE AND POSSIBLY
SMALL HAIL.

SEVERE THUNDERSTORMS WERE OCCURRING EAST OF COLLEGE STATION TEXAS
AND SHOULD MOVE NORTHEAST INTO THE SOUTHERN PORTIONS OF NORTHEAST
TEXAS DURING THE NEXT FEW HOURS. OTHER SEVERE STORMS ARE EXPECTED
TO DEVELOP AS AN UPPER LEVEL STORM SYSTEM APPROACHES THE AREA FROM
THE WEST.

ELSEWHERE ACROSS NORTHEAST TEXAS...NORTHWEST LOUISIANA AND SOUTHWEST
ARKANSAS DRIZZLE AND FOG WERE WIDESPREAD.

IV

Nearby

Severe Thunderstorm Warnings in Arkansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.